Iowa, 2021

Hail and Damaging Winds in Iowa, August 28, 2021

August 28, 2021 · NWS FSD · 7 events in 2 counties and zones

An unstable warm sector with MUCAPE up to 2000-2500 J/kg developed during the afternoon between an advancing cold front across southeast South Dakota and a gangly warm front extending into southwest Minnesota. An approaching weak impulse spurred rapid development of multiple rounds of storms near the warm front, initially discrete, with upscale growth into short bowing segments.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
$240,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An unstable warm sector with MUCAPE up to 2000-2500 J/kg developed during the afternoon between an advancing cold front across southeast South Dakota and a gangly warm front extending into southwest Minnesota. An approaching weak impulse spurred rapid development of multiple rounds of storms near the warm front, initially discrete, with upscale growth into short bowing segments. Secondary development occurred during the evening along the cold front, which evolved into a slow-moving linear system with hail, wind, and heavy rainfall with shear vectors increasingly parallel to the boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 28, 2:09 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 28, 2:09 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
309 PM CDT Sat Aug 28 2021

.SHORT TERM...(This Evening through Sunday)
Issued at 309 PM CDT Sat Aug 28 2021

Mid-afternoon surface analysis shows surface low near/just south of
KMHE, with a cool front extending southwest to near KANW, and a warm
front/outflow boundary east-northeast to near KTKC-KRWF vicinity.
Areas along/northwest of these boundaries have seen continued cloud
cover/light shower activity much of the day, reinforcing the thermal
gradient across the boundaries as the warm sector sees temperatures
climb into the upper 80s as of 20Z. This combined with dew points in
the mid-upper 70s yields MUCAPE values in the 2000-2500 J/kg in the
warm sector.

Main upper trough is located over eastern MT/WY, with a lead wave
moving east through southwest SD. This will likely be the needed
trigger for more extensive convective development, expected to ramp
up quickly 21Z-22Z or shortly thereafter. Increasing deep layer
shear with the approaching trough will be largely post-frontal,
though will be locally enhanced near the boundaries. Still looking
at initially discrete cells capable of very large hail, damaging
winds and perhaps a tornado, the latter of which is most likely near
the boundaries. As the storms quickly grow upscale through 29/00Z,
looking at a transition to a primarily wind threat from linear
segments.

Expect greatest intensity through around 11pm or midnight, with the
line becoming more outflow dominant as they move approach the MN/IA
Highway 60 corridor, as 0-3km shear vector becomes more parallel to
the advancing line. This should lead to a weakening trend through
the latter half of the night, though still a potential for locally
heavy rainfall.

Sunday should be a much nicer day all around, with modest northwest
flow bringing in cooler and drier air.

.LONG TERM...(Sunday Night through Saturday)
Issued at 309 PM CDT Sat Aug 28 2021

Late Sunday night into Monday, models depict a weak upper level jet
sliding east into western portions of South Dakota/Nebraska, with an
850mb warm front somewhere in the vicinity from southwest SD into
southeast Nebraska. Lift in the left exit region of the approaching
jet, combined with an associated mid-level wave and the warm front
will bring a chance of storms to the Missouri Valley region Monday
morning. Soundings indicate a stout capping inversion around 700mb,
above which lapse rates are favorable for large hail. However, the
question will be weather the modest lift as mentioned above will be
enough to generate storms that can tap into this unstable layer.
Even is they do, effective shear is only marginally supportive of
organized convection, though if, by chance, a storm can become
surface-based, shear would be enhanced due to southeasterly low
level flow beneath the westerlies above 800mb. Confidence is low in
severe threat at this time, though it does appear favorable that at
least elevated showers/storms will develop in the Missouri Valley
through the morning, then expand/move eastward with the mid-upper
level support through Monday night.

Upper ridging builds across the northern Plains Tuesday through
Wednesday, gradually shifting east into the Great Lakes, which
allows more active southwest flow to develop across the Dakotas.
Periods of showers/storms will be possible late week into the first
half of the Labor Day weekend, initially favored over the northwest
half of the forecast area, as the southeast may still be influenced
more greatly by the slowly departing upper ridge. The late week rain
could bring a period of cooler weather to start the holiday weekend
as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1252 PM CDT Sat Aug 28 2021

Focus through this TAF period will be on potential for scattered
strong to severe thunderstorms during the late afternoon and
evening. While exact details are still uncertain, storms are
expected to develop along a frontal boundary in the James River
Valley 21Z-23Z time frame, then progress quickly east through
29/04Z-06Z. The strongest storms will be capable of large hail
and/or damaging wind gusts, possibly in excess of 60kt. Large
hail would be the greater threat for the KHON-KMHE areas, while
the greater threat transtions to wind as storms become more linear
approaching the I-29 corridor, including KBKX-KFSD and into
southwest Minnesota.

After the line of storms passes, potential for several hours of
MVFR or lower ceilings in post-frontal stratus, but VFR conditions
are expected to be prevalent by daybreak Sunday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Aug 28, 4:10 AM CST, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
510 AM CDT Sat Aug 28 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-291015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
510 AM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms may develop across the area this
morning through mid day. While widespread severe weather is not
expected, an isolated storm could produce wind to 60 mph and hail to
the size of quarters.

More significant thunderstorms are expected to develop later this
afternoon and evening. Some severe storms are likely with hail to the
size of golf balls, wind gusts to 75 mph, and even an isolated
tornado possible as the they push eastward over the area through
midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Aug 28, 3:14 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND GST     6 WSW HURLEY            43.26N 97.20W
08/28/2021  E70 MPH          TURNER             SD   TRAINED SPOTTER

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 6
            WSW HURLEY. WINDS AROUND 70 MPH MAKING THE
            BACK OF HIS PICKUP TRUCK DANCE AROUND. HEAVY
            RAIN AND PEA SIZED HAIL TOO.

&&

TRM
Local storm report, Aug 28, 3:28 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
428 PM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             HURLEY                  43.28N 97.09W
08/28/2021  E1.00 INCH       TURNER             SD   EMERGENCY MNGR

            QUARTER SIZED HAIL.

&&

TRM
Local storm report, Aug 28, 3:29 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 PM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND GST     HURLEY                  43.28N 97.09W
08/28/2021  E70 MPH          TURNER             SD   EMERGENCY MNGR

            WIND GUSTS 60-70 MPH.

&&

TRM
Local storm report, Aug 28, 4:05 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
505 PM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     2 E HARRISBURG          43.43N 96.65W
08/28/2021  E70 MPH          LINCOLN            SD   TRAINED SPOTTER

            BRANCHES ON COTTONWOOD TREE BLOWN UPWARD AND
            OFF, LANDING ON ROOF OF HOUSE.

&&

TRM
Local storm report, Aug 28, 4:11 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
511 PM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FUNNEL CLOUD     2 E HARRISBURG          43.43N 96.65W
08/28/2021                   LINCOLN            SD   TRAINED SPOTTER

            ROTATION NOTICED IN CLOUDS OVERHEAD, AND
            SURFACE WINDS SEEMED TO BE BLOWING UPWARD.

&&

TRM
Local storm report, Aug 28, 4:16 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
516 PM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     4 NNW WORTHING          43.38N 96.80W
08/28/2021                   LINCOLN            SD   PUBLIC

            REPORT VIA SOCIAL MEDIA OF 2 SEMI TRUCKS
            FLIPPED OVER A LITTLE SOUTH OF I-29 EXIT 68.

&&

TRM

The radar

The Sioux Falls radar (KFSD), 29 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lyon

When
August 28, 4:28 PM CST to 4:31 PM CST
Where
Lyon County, 1 mi E of Larchwood
Measured
1 in hail
Reported by
Social Media
Coordinates
43.450, -96.430

Hail, Lyon

When
August 28, 6:35 PM CST to 6:40 PM CST
Where
Lyon County, 3.09 mi ENE of Klondike
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.390, -96.470

Hail was mostly pea sized for around 5 minutes, but largest hailstones were the size of quarters.

Hail, Lyon

When
August 28, 6:48 PM CST to 6:50 PM CST
Where
Lyon County, 1 mi E of Larchwood
Measured
4 in hail
Property damage
$300,000
Reported by
Social Media
Coordinates
43.450, -96.430

Multiple pictures received of very large hail around Larchwood. Hail size ranged from tennis ball to as much as 4 inches in diameter. Several cars and houses reported to have all windows broken out. Property damage costs are a rough estimate.

Hail, Lyon

When
August 28, 6:48 PM CST to 6:51 PM CST
Where
Lyon County, 0.69 mi N of Larchwood
Measured
2.5 in hail
Crop damage
$188,000
Reported by
Trained Spotter
Coordinates
43.460, -96.450

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Lyon

When
August 28, 6:53 PM CST to 6:56 PM CST
Where
Lyon County, 2.12 mi ESE of Lester
Measured
1 in hail
Reported by
Social Media
Coordinates
43.440, -96.330

Thunderstorm Wind, Lyon

When
August 28, 7:00 PM CST to 7:02 PM CST
Where
Lyon County, 2.56 mi NE of Lester
Measured
65 kt (75 mph) estimated gust
Crop damage
$52,000
Reported by
Public
Coordinates
43.480, -96.340

Numerous 3 inch tree limbs were downed by thunderstorm winds, along with several power poles. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Clay

When
August 28, 9:42 PM CST to 9:43 PM CST
Where
Clay County, 1.01 mi W of (3se)spencer Muni Ar
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
43.170, -95.220

The thunderstorm wind gust was measured by automated weather station KSPW near Spencer, Iowa.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983332, 983333, 983334, 983336, 983338, 983346, 983347.